How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Dan B. Your Own Question
Dr. Dan B.
Dr. Dan B., Board Certified Ophthalmologist
Category: Eye
Satisfied Customers: 3343
Experience:  Eye surgeon experienced in cataracts, glaucoma, retina & neuro-ophthalmology
36528250
Type Your Eye Question Here...
Dr. Dan B. is online now
A new question is answered every 9 seconds

my right eye keeps watering. I went to an eye doctor and she

Customer Question

my right eye keeps watering. I went to an eye doctor and she told me it was allergies. she gave me lubricant eye drops and steroid eye drops. the steroid eye drops made it much worse. could I have an infection or tear duct problem? thank you
Submitted: 5 years ago.
Category: Eye
Expert:  Dr. Dan B. replied 5 years ago.

Doctor DanB : Hello and thanks for your question. Are you available to chat?
Customer:

yes

Doctor DanB : Do you have any itching, redness, foreign-body sensation, discharge, pain, light/sensitivity or decreased vision in that eye?
Customer:

It is sore from me wiping it so much. I forgot to mention that the lubricant eye drops do help. I have to wear sunglasses outside otherwise it waters more. I have tried Claratin, Zyrtec and Allegra none of them helped. I have redness around my eye where I'm wiping it, but my actual eye is not red. Sometimes there is a little white discharge. I don't feel like anything is in my eye.

Doctor DanB : But no itching?
Customer:

not really. It seems more irritated by my wiping (trying to just dab the moisture away)

Customer:

Oh, forgot to mention that my eye lid is a little swollen

Doctor DanB : Knowing that this responds to the artificial tears and you don't have a lot of other symptoms I mentioned, I suspect that you have a dysfunctional tear film which can lead to a dry eye. Let me explain...
Doctor DanB : It sounds backwards to attribute tearing to a dry eye but when the eye is dry, the eye sends a signal to the brain that tells the eye to water, but the watering is usually not sufficient to keep the eye hydrated over the long haul. There are many reasons to have a dry eye. Some of the most common are: not making enough of your own tears, having eyelid inflammation called blepharitis, allergies, living in a dry/windy/dusty environment and some medicines (antihistamines commonly).
Customer:

Ok. I am calling the other eye doctor to let her know that the Zylet made it worse and I sincerely XXXXX XXXXX for your feedback. Is the only thing I can do is the lubrican drops and the warm wash cloth (that helps to)

Doctor DanB : use the artificial tears you bought 4x/day in both eyes (one drop per application). After 4 weeks you should be able to start tapering off of the tears to as you need them. It may be though that you need to remain on them though.
Customer:

I do live in the Chicago area and our fall season started. Hopefully when the real cold weather comes that may give me some releif?

Doctor DanB : If you aren't all the way better with just using the artificial years however you will likely need to see your ophthalmologist for a dry eye evaluation. Does all this make sense?
Customer:

yes. Thank you very very much. And, thank you for answering me on a Sunday!

Dr. Dan B. and other Eye Specialists are ready to help you
Expert:  Dr. Dan B. replied 5 years ago.
You're welcome. Good luck to you. My opinion is solely informative and does not constitute a formal medical opinion or recommendation. For a formal medical opinion and/or recommendation you must see an eye doctor.